Discussions that mention singulair

Allergies board


Hello. I just joined this site and hope I am following the correct procedure here. I am amazed at the number of people who are also experiencing hives and swollen lips. I first experienced this suddenly in April 2008. Quite a scary experience. Saw the dermatologist, then an allergist for allergy testing. He found I am "borderline" for glutin sensitivity and definitely allergic to p-phenylenediane (found in permanent hair color). From reading the posts, it sounds like fluctuating hormones can also be a cause (I am peri menopausel and have been taking hormones since May 2008).

I take a Singulair at bedtime and it helps to keep the hives down, though not completely. If I don't take it, I break out within a few days and also my lips swell. I also use hydrocortisone cream on the hives (face, neck, chest and arms), although I know that is not good to use for more than a couple of weeks.

I have seen a gastro doctor who will soon do an upper intestinal biopsy to see if I have celiac disease. I have stopped using hair color.

Does anyone know of anything else I should be right doing now? Thank you.
Thank you to both who replied.

Mandarra, what you said about the hormone fluctuations makes sense to me. I will hope that as my hormones become more stable, this will get better. My doctor also prescribed an epi pen to carry, though I haven't needed it.

Titchou, I have to confess that my doctor's original directions to me were to take 1 Singulair PLUS 1 Xyzal at night. I tried this but when I took both the Singulair and a Xyzal, I was so drowsy the next day I couldn't function.

Isn't Zyrtec the over-the-counter version of Xyzal? Do you know, what is the difference between Singulair and Zyrtec? I will sure give it a try.
I had an extremely similar experience to yours beginning about two years ago. Anything and everything could set me off. I had hives, asthmatic reactions and angioedema (this is kind of like a painful hive deep in the skin and inside the body instead of on the surface, that stays for a long time and can get infected.) My allergist put me on prednisone to start and then on Allegra, among other things. Allegra actually prevents the hives from even starting, and it made my life bearable for quite a long time. I eventually became allergic to the Allegra (I have that problem often), and had to stop, but a lot of people use it very successfully. It is a prescription drug, but even though I had no insurance there was help from the manufacturer to pay for it. At the time it saved my life.
After Allegra and Singulair (this drug helps with the itching, but does not prevent hives) were no longer an option, I turned in desperation to acupuncture. It took a long time, but the hives are gone, with no drugs! I still occasionally get a very mild form of the angioedema, but the swellings are tiny (pea sized or smaller) and only last a couple of weeks as opposed to the huge swellings and the months they stayed before. Many insurance companies cover acupuncture. If you don't have insurance it can be expensive. For me, it evened out with the former cost of the many drugs I could no longer take. If you decide to try it, be ready to commit several sessions of treatment, and find a doctor of oriental medicine (DOM), not just a chiropractor who went to a workshop.
Another thing that worked for more immediate relief from the hives was extra strength Benadryl cream or spray. It is an over the counter medicine. Just be careful not to overdose and follow the directions! I keep a tube of the cream in my bag at all times, right next to my inhaler.
I wish you the best of luck in finding what is causing your symptoms. It sounds a lot like a food or food additive, but it could be something else, too! Our bodies can be so strange sometimes!